1. Alan has completed the new Pain Recovery Program. To read or share it, use this link: http://go.tmswiki.org/newprogram
    Dismiss Notice

Day 10 SSRIs, quitting them, and anger

Discussion in 'Structured Educational Program' started by If 6 was 9, Feb 14, 2017.

  1. If 6 was 9

    If 6 was 9 Peer Supporter

    Something someone said in another post just got me thinking. They talked about quitting SSRIs (modern anti-depressants like Prozac, Citalopram etc) and the effects.

    I'm on SSRIs and have been for years, maybe 10 or more. In that time I think I've come off them twice. The last time was because me and my partner were trying for a baby and we had lots of difficulty and then I read up on the internet the little acknowledged link between SSRIs and infertility in men....

    Anyway, after I stopped this one time it was horrible, not just for me but for everyone around me. I was just so angry, the smallest things would send me into a rage. Maybe that's an exaggeration, it's not like I was threatening violence or screaming at the top of my voice, but I remember feeling my blood boil at the slightest annoyance.

    And I'm wondering now whether SSRIs are acting like a further repression on the rage in me, so I have to work against not only the subconscious's defences, but the extra layer of the SSRIs.

    I've asked my doctor plenty of times about quitting but she thinks some people just need them indefinitely, and I'm probably one of those people.

    Has this come up before? Do SSRIs stand in the way of recovery from TMS? My feeling at the time, when I last came off the drugs, was that the rage wasn't really me, it was more to do with reacting to the sudden loss of serotonin in my brain. And if I'd stuck at it longer (I think I lasted two or three months) then I would get back to a more level emotional state. Also, I was getting very depressed and a shrink that I was seeing at the time thought it was better if I went back on them - I was getting suicidal thoughts (which is nothing new to me, it's more a fantasy about escape than making plans for it in real life).

    TMS theory has listed depression as a symptom just like various back pains. Maybe it's possible to overcome the physical pain while still on anti-depressants, and then try giving them up afterwards. My fear is that if I came off them now it would make everything worse and interfere with my progress.
     
  2. If 6 was 9

    If 6 was 9 Peer Supporter

    And here I am replying to my own post....I suddenly saw the way I glossed over suicidal thoughts in my original post as being "nothing new" as a red flag for TMS. So it may seem harmless to have these thoughts at the time (though they used to scare me when I was younger, I've been having them since a teenager) but imagine what the subconscious must be feeling. These thoughts, although just fantasies, are threatening it's very existence. If the subconscious is compared to a child, that's a pretty awful thing to have to deal with. No wonder physical pain is preferable: experiencing physical pain at least means you're alive, doesn't it?

    Just thinking out loud here...
     
  3. Arnie

    Arnie New Member

    I've asked my doctor plenty of times about quitting but she thinks some people just need them indefinitely

    That's a statement with full of b*llsh*t and I heard it so many times too. This is what doctors have evolved to, becoming prison of Pill Manufacturers and their pushy representatives.
    Even my own GP whom I used to respect deeply and who has a PhD in medicine is displaying sign of succumbing to the pressure of the Manufacturers and prescribing pills based on their recommendations.
    I just watch a movie about this at home last night called "Love & other drugs" I would strongly recommend you find and watch this movie. Even though it is a Hollywood love story it has so many facts built in to it about the way manufacturers behave pushing their drugs. It very openly portraits how aggressively Pfizer pushed out Zooloft (SSRI) to win the market from Prozac (Another SSRI). Irony is that most probably Pfizer sponsored this movie so obviously they don't care being exposed and/or acting this way is considered to be normal for a drug manufacturer.

    Anyway, back to the topic, YES ! you can quit antidepressants successfully, without relapse and minimal withdrawal side effects. The catch is you gotta do it very very very sloooooooooow.
    I've done it and it works. As an example I was taking 75 mg Efexor (on & off for 18 years) and it comes as very small particles (granules) in a capsule. I emptied the contents of a tablet to see how much is in it volume vice and approximately figured what 10% would be and started taking that 10% out (keep it when you have 9 of them you can take it as a daily dose while you are on 90% and so on) Have not experienced any withdrawal symptom when I did this so I took 90% for 2 weeks and then dropped dawn to 80%, took it for two weeks and kept going like that. Can't remember at what percentage but experienced withdrawal symptom at some stage and immediately went back to previous percentage and took it 2 weeks more and then dropped it again. This approach worked like a dream, it is a long and slow process but who cares I got rid of it at the end. I am drug free now. If the drug you are taking is a tablet get a tablet divider from a pharmacy and use it to divide the tablets to the smallest pieces you can and apply the same strategy.

    TRY IT, YOU CAN DO IT.;)
     
    Last edited: Feb 15, 2017
    Ellen and RozieHolland like this.
  4. Walt Oleksy

    Walt Oleksy Beloved Grand Eagle

    Hi, If 6 were 9. You give great advice. I made the mistake of going off a tranquilizer years ago without consulting my doctor. I got through it but it would have been easier if I had worked with my doctor.

    I'm glad you are drug free now.

    And I've learned TMS techniques that are better than drugs... deep breathing, meditation, journaling to discover repressed emotions.
     
  5. Ellen

    Ellen Beloved Grand Eagle

    There is a good book written by Dr. Schubiner titled Unlearn Your Anxiety and Depression. He addresses the issue of going off anti-depressants in the book, and describes that there is a rebound effect, as you describe above. That we will feel worse for awhile as our brain adjusts to no longer having the anti-depressant. I have experienced the same thing when I've tried going off Trazodone even though I did it fairly gradually. After awhile I just couldn't handle the anxiety and depression, so I went back on. I think the key may be to taper off even more gradually than I did before--like 10% a month. I plan to try it again one of these days. I have recovered from TMS pain syndromes while taking the anti-depressant, so it is possible.
     
  6. Arnie

    Arnie New Member

    I think the key may be to taper off even more gradually than I did before--like 10% a month. I plan to try it again one of these days. I have recovered from TMS pain syndromes while taking the anti-depressant, so it is possible.

    Yes, that's the key. You gotta do it as slow as possible as I mentioned above. I did so many quick quits throughout the years, which all fired back. Slow is the key here.
     

Share This Page